Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 101, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 27, 2008, 8:30 PM CDT for Coal County, Oklahoma. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2008, 8:30 PM CDT (01:30 UTC)
- Expired
- Mar 27, 2008, 8:59 PM CDT
- In force
- 29 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Coal County, OK
The radar
The Norman radar (KTLX), 113 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 8:40 PM CDT | HAIL 0.75 | 8 N Centrahoma, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 280131
SVROUN
OKC029-280215-
/O.NEW.KOUN.SV.W.0101.080328T0130Z-080328T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT THU MAR 27 2008
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COAL COUNTY IN SOUTHEAST OKLAHOMA...
* UNTIL 915 PM CDT
* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST
OF CENTRAHOMA TO 8 MILES NORTH OF TUPELO...MOVING EAST AT 20
MPH. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY.
* LOCATIONS IN THE WARNING INCLUDE CENTRAHOMA AND TUPELO.
TAKE SHELTER FROM THE STORM IN A STURDY BUILDING AND MOVE AWAY FROM
WINDOWS.
LAT...LON 3464 9610 3459 9650 3468 9650 3469 9641
3472 9641 3478 9639 3477 9609
TIME...MOT...LOC 0130Z 286DEG 19KT 3483 9604 3471 9638
$$1 follow-up statement
000
WWUS54 KOUN 280159
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT THU MAR 27 2008
OKC029-280207-
/O.CAN.KOUN.SV.W.0101.000000T0000Z-080328T0215Z/
COAL OK-
857 PM CDT THU MAR 27 2008
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHERN
COAL COUNTY...
THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED
OVER THE PAST 30 MINUTES. THEREFORE THE WARNING HAS BEEN
CANCELLED FOR NORTHERN COAL COUNTY.
LAT...LON 3464 9610 3459 9650 3468 9650 3469 9641
3472 9641 3478 9639 3477 9609
TIME...MOT...LOC 0157Z 286DEG 19KT 3480 9602
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:59 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 27, 6:59 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT THU MAR 27 2008
.AVIATION...
STRONG COLD FRONT WILL CONTINUE SOUTHWARD PROGRESS THROUGH
SOUTHERN-TIER TAF SITES...MOVING SOUTH OF KSPS BEFORE 0100Z.
SCATTERED STRONG CONVECTION OVER EASTERN OKLAHOMA EXPECTED TO
STAY WELL EAST OF TAF SITES FOR THIS ISSUANCE. MVFR CEILINGS
EXPECTED TO CONTINUE ACROSS NORTHERN TAF SITES THROUGH THE EVENING
BEFORE DISSIPATION OCCURS FROM NORTH TO SOUTH OVERNIGHT. THE
STRATOCU WILL PROGRESS SOUTHWARD THROUGH CENTRAL INTO SOUTHWEST
OKLAHOMA AND NORTH TEXAS TONIGHT AND LINGER LONGEST ACROSS THE
RED RIVER VALLEY TOMORROW. STRONG NORTH AND NORTHEAST WINDS WILL
OCCUR BEHIND FRONT TONIGHT THROUGH NOON FRIDAY...MAINLY OVER
SOUTHWEST OKLAHOMA AND NORTH TEXAS TAF SITES.
&&
.PREV DISCUSSION... /ISSUED 318 PM CDT THU MAR 27 2008/
DISCUSSION...
COLD FRONT MOVING THROUGH CENTRAL AND SOUTHWEST OKLAHOMA EARLY THIS
AFTN. DRYLINE HAS MOVED INTO PARTS OF SOUTHWEST OKLAHOMA. WITH THE
WARM TEMPS... LOW RH VALUES... AND DRY VEGETATION... WILL CONT WITH
THE RED FLAG WARNING UNTIL 8 PM EVEN THOUGH WINDS ARE LIGHTER. THE
FRONT WILL CONT TO MOVE SOUTHEAST TONIGHT... PUSHING SOUTH OF THE FA
BY EARLY FRIDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TONIGHT BEHIND THE COLD FRONT EAST OF INTERSTATE 35 WHERE THE BETTER
MOISTURE IS LOCATED. COOLER TEMPS EXPECTED FRIDAY WITH HIGHS IN SOME
LOCATIONS 20 TO 30 DEGREES COOLER THAN TODAY.
A SFC LOW WILL DEVELOP IN THE LEE OF THE ROCKIES THIS WEEKEND WITH
SOUTH WINDS RETURNING TO THE AREA. SFC MOISTURE WILL ALSO RETURN TO
THE REGION THIS WEEKEND AS SFC RIDGE OVER THE GULF OF MEXICO SHIFTS
EAST ALLOWING A BETTER FETCH FOR THE GULF MOISTURE TO SPREAD NORTH.
A DRYLINE IS EXPECTED TO DEVELOP SUNDAY AND MOVE INTO PARTS OF THE
EASTERN PANHANDLES AND WESTERN OKLAHOMA AS THE SFC LOW MOVES
SOUTH. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF
THE AREA THIS WEEKEND INTO EARLY NEXT WEEK. DESPITE NOT MUCH UPR
SUPPORT... CONVECTION MAY STILL BE ABLE TO DEVELOP NEAR THE DRYLINE
AND FRONT EXTENDING NE OF THE SFC LOW ACROSS PARTS THE FA SUNDAY. IF
THIS OCCURS... MODELS SHOW INSTABILITY AND SHEAR FOR POSSIBLY SOME
SEVERE STORMS. COLD FRONT WILL MOVE ACROSS THE FA EARLY NEXT WEEK AS
SHORTWAVE MOVES ACROSS THE PLAINS. THE DRYLINE WILL ALSO MOVE INTO
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS MONDAY. SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE. SOME SEVERE STORMS MAY ALSO BE
POSSIBLE MONDAY. HOWEVER... CLOUD COVER AND/OR RAIN MAY LIMIT
HEATING AND THUS INSTABILITY AVAILABLE. BRIEF DRY PERIOD EXPECTED
TUES NIGHT/WEDNESDAY BEFORE ANOTHER SHORTWAVE MOVES ACROSS THE
SOUTHERN/CENTRAL PLAINS AND ANOTHER COLD FRONT MOVES ACROSS THE FA
BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS LATE NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 44 60 45 65 / 10 0 10 10
HOBART OK 41 60 43 64 / 0 0 10 10
WICHITA FALLS TX 45 63 45 70 / 0 0 10 10
GAGE OK 35 58 42 70 / 10 0 0 0
PONCA CITY OK 42 58 46 61 / 10 0 10 10
DURANT OK 51 61 48 69 / 20 10 30 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ014-016-021-
022-033>037.
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>089.
&&
06/11Hazardous weather outlook, Mar 27, 7:40 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT THU MAR 27 2008
OKZ004>048-050>052-TXZ083>090-281200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
740 PM CDT THU MAR 27 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS SOUTHEAST OKLAHOMA. THE BEST CHANCE FOR THUNDERSTORMS WILL
BE ALONG AND SOUTHEAST OF A LINE FROM HOLDENVILLE TO ADA AND MADILL.
DISCUSSION...
MODERATE INSTABILITY HAS DEVELOPED ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA IN ADVANCE OF A COLD FRONT. THIS COMBINED WITH MODERATE
DEEP LAYER SHEAR WILL RESULT IN A FEW STRONG TO SEVERE THUNDERSTORMS
THIS EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
RED FLAG CONDITIONS WILL IMPROVE ACROSS SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS AS COOLER AIR MOVES INTO THE REGION BEHIND A COLD FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES RETURN OVER THE WEEKEND INTO EARLY NEXT WEEK AS
A SERIES OF WEAK UPPER LEVEL STORMS MOVE ACROSS THE CENTRAL PART OF
THE COUNTRY... WITH THE BEST CHANCES SUNDAY AND MONDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
SIXIn the hours before
Special weather statement, Mar 27, 7:20 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 720 PM CDT THU MAR 27 2008 OKZ032-280045- HUGHES OK- 720 PM CDT THU MAR 27 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER HORNTOWN AT 720 PM CDT...MOVING EAST AT 30 MPH. THIS STORM WILL PRODUCE SMALL HAIL AND BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. SOME INCREASE IN STRENGTH IS POSSIBLE OVER THE NEXT 15 MINUTES.
Local storm report, Mar 27, 7:38 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL LAMAR 35.10N 96.13W
03/27/2008 E0.88 INCH HUGHES OK PUBLIC
&&
JPIKELocal storm report, Mar 27, 7:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL ALLEN 34.88N 96.41W
03/27/2008 E1.50 INCH PONTOTOC OK PUBLIC
&&
JPIKEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 7:32 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 43 min |
| Mar 27, 8:05 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 40 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.